Psycho-Babble Medication Thread 368407

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

Any legal recourse?

Posted by Joanna27 on July 20, 2004, at 21:05:11

I am 27 and have taken Effexor XR since I was 24. I was originally prescribed Paxil by my primary physician for GAD. Paxil worked well for my mother. I had the same symptoms she did, so I gave it a try. It seemed to help somewhat, but I still felt abnormal. So, I saw a psychiatrist who prescribed Effexor XR. I gradually went from 37.5 to 300.
Whenever, I missed a dose I would get a headache and nauseous. After about 6 months of use I would have cold night sweats sporadically. I have had them up to four times a week. After much testing, my doc and I concluded it had to a side effect of Effexor. The drug alleviated my anxiety and depression, but I felt it made me weak with low energy when I took 300. Over time, it decreased my sex drive. I have been married a year and decided to try switching to Wellbutrin because of its lack of sexual side effects.
My psychiatrist has tried to help me taper of slowly from the Effexor onto Wellbutrin.
The process seemed to work. I did not notice any new side effects as I decreased. But, once I stopped the 37.5, on a Friday, by Sunday afternoon I could not bare it any longer and I took a 37.5 dose. My symptoms made me unable to function. I had headache, nausea, crying, sadness, fatigue, irritability, insomnia and more night sweats.
Will I have to be institutionalized to come off this shit?

My biggest concern however is having children. I really donít want to take the chance of negatively affecting a child. However, I feel depression/anxiety during pregnancy could be worse than exposure to the drug.

Why are people not informed about withdrawal difficulties? I am sure if informed many would choose an alternate routeóparticularly me.

I am so angry. I canít help but to wonder if the drug was designed to be addictive. After all addiction=$$$. Cigarettes are a prime example.

Does anyone have knowledge of lawsuits concerning the pharmaceutical companiesí addiction cover up?

 

Re: Any legal recourse? Ľ Joanna27

Posted by sageblue on July 20, 2004, at 21:38:44

In reply to Any legal recourse?, posted by Joanna27 on July 20, 2004, at 21:05:11

hey joanna,

i'm sorry about the withdrawal. honestly, i had a similar experience withdrawing from serzone after 3 years -- much panic, a physical sense of it that i had never had before, and symptoms of involuntary muscle jerks, etc. plus major insomnia.

it took maybe 2 weeks for the thing to subside, but if felt much longer.

if i had it all to do over again, i would take a benzo for the worst of the times and just try to get a lot of sleep. it takes a lot for your body to rewire itself.

as to the legal proceedings, i'm not sure -- but i don't expect the lawsuits to be successful. these medications are not addictive in the traditional manner, and because people already are taking them in order to function better -- due to GAD, OCD, depression, etc. -- it's hard to prove that our difficulties when we come off the meds are due to the meds and not the original illness.

good luck,

sageblue :D

 

Re: Any legal recourse?

Posted by starlight on July 21, 2004, at 11:17:27

In reply to Any legal recourse?, posted by Joanna27 on July 20, 2004, at 21:05:11

Hey Joanna,
Sorry to hear about your withdrawl, but I actually think it happens with most of the drugs out there. I had a friend on about 6 different things, and she went through hell coming off of the things she was on and starting from a clean slate. But she made it and does so much better now, it's remarkable.

As far as the pregnancy thing, my pdoc thinks it's best to come off of everything that they don't have enough information about. I was recently pregnant and was taking Effexor (75mgs) Lamictal and Trileptal and she wanted me to come off of all three. I ended up terminating the pregnancy because my husband didn't want it. You can go online and check the Tetarogenic Societies. They specialize in medication effects on birth defects and see what's listed. Some people don't experience depression worsening during pregnancy because the hormones can make your chemistry different and have an effect on your mental health in a good way (although some people have a different experience).

She and I discussed planning a future pregnancy and we came to the conclusion that just prior to trying to get pregnant, we'd pull me off of everything - and do lots of vitamins, folate, fish oil, etc., in order to give the kid the best possible chance of being completely healthy. I do know that the anti-convulsants can cause neural tube defects like spina bifida. Good luck in your withdrawl, you'll be fine. Try to walk and write and drink a ton of water to try and flush it all from your system.
Cheers,
Starlight

 

Re: Any legal recourse?

Posted by Bill LL on July 21, 2004, at 12:47:46

In reply to Any legal recourse?, posted by Joanna27 on July 20, 2004, at 21:05:11

Try taking Prozac while gradually decreasing the Effexor over the course of a few weeks. Do not take the Welbutrin during this time. Then after about a month from now, you can start Wellbutrin as you go off of the Prozac. Prozac is generally easier to discontinue than other AD's.

 

Re: Any legal recourse?

Posted by Camille Dumont on July 22, 2004, at 10:09:37

In reply to Any legal recourse?, posted by Joanna27 on July 20, 2004, at 21:05:11

Well, if you ever start a class action suit, count me in. I too would have liked to know about the withdrawal ... but I guess my doctor didn't bother telling me because he has always had it in his mind that I should be on that crap for the rest of my days since I've had more than one major depression.

Going on my fifth day without taking my dose ... its hellish but also liberating ... and perhaps in a sick way empowering to feel myself fighting against it ... at least I have that much control over it ... but I wish I had known before ... I wish I had know what I was getting into in the first place.

 

Re: Any legal recourse?

Posted by sageblue on July 22, 2004, at 11:20:03

In reply to Re: Any legal recourse?, posted by Camille Dumont on July 22, 2004, at 10:09:37

i myself was just fantasizing about taking a month off to go med-free (but for my thyroid medication;that one's not optional).

i think it would take a month to clear everything out, and then for my brain to adjust med-free. i think at about 3 weeks i could start to see what i'm 'really' like.

i've been taking something or other for 4 years straight. it seems like a lot of time.

 

Re: Any legal recourse?

Posted by Wildman on July 22, 2004, at 12:01:17

In reply to Re: Any legal recourse?, posted by sageblue on July 22, 2004, at 11:20:03

About six weeks ago, I had "had it" with my medication and decided to ramp down and stop over a two week period (I was taking 10mg Lexapro and 25mg Seroquel).

I was surprised to find that I had little difficulty in reducing my Lexapro - no withdrawal side effects or anything like that. I was down to about 5mg/day by the 10th day. It was much more bearable than how I felt when I _started_ on the Lex.

Of course, I did ultimately decide to go back to where I was - and am happy with the Lex/Seroquel combo. I'm pretty certain that I will be taking these meds for a long time, as they do help me and the side effects aren't too bad.

Wildman


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.